Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 174, NWS North Platte, NE

June 25, 2009Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2009, 6:30 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 6:30 PM MDT (00:30 UTC)
Expired
Jun 25, 2009, 7:00 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:35 PM MDTTSTM WND DMG5 W Hamlet, NELARGE TREE LIMBS DOWNED BY ESTIMATED 60 TO 70 MPH WINDS.
Jun 25, 6:35 PM MDTTSTM WND GST 705 W Hamlet, NEESTIMATED 60 TO 70 MPH WINDS CAUSED TREE DAMAGE AND POWER WAS REPORTED OUT.
Jun 25, 6:35 PM MDTHAIL 1.75Hamlet, NE
Jun 25, 6:55 PM MDTHAIL 1.75Imperial, NEMARBLE TO GOLFBALL SIZE HAIL. HAIL BEGAN AT 755 PM CDT AND CONTINUED THROUGH 805 PM.
Jun 25, 7:01 PM MDTHAIL 1.752 Sw Imperial, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 260030
SVRLBF
NEC029-085-260100-
/O.NEW.KLBF.SV.W.0174.090626T0030Z-090626T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM MDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...
  WESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 700 PM MDT/800 PM CDT/

* AT 730 PM CDT/630 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HAMLET TO 9 MILES
  SOUTHWEST OF CHAMPION...OR ALONG A LINE EXTENDING FROM 11 MILES
  SOUTHWEST OF HAYES CENTER TO 14 MILES SOUTHWEST OF IMPERIAL...AND
  MOVING NORTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ENDERS RESERVOIR STATE RECREATION AREA AND ENDERS BY 635 PM MDT...
  CHAMPION BY 640 PM MDT...
  IMPERIAL BY 645 PM MDT...
  LAMAR BY 655 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4034 10205 4068 10205 4069 10104 4034 10104
TIME...MOT...LOC 0030Z 175DEG 26KT 4041 10118 4040 10186

$$

TAYLOR
1 follow-up statement
000 
WWUS53 KLBF 260047
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM MDT THU JUN 25 2009

NEC029-085-260100-
/O.CON.KLBF.SV.W.0174.000000T0000Z-090626T0100Z/
HAYES NE-CHASE NE-
647 PM MDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR CHASE AND WESTERN HAYES COUNTIES...

AT 743 PM CDT/643 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF HAMLET TO 6 MILES SOUTH OF HIGHWAY 6 MILE MARKER 10...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF HAYES CENTER TO 11
MILES WEST OF IMPERIAL...MOVING NORTH AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 6 MILE MARKER 10 BY 655 PM MDT...
  HIGHWAY 61 MILE MARKER 50...LAMAR AND 7 MILES SOUTHWEST OF HIGHWAY
  25 MILE MARKER 50 BY 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4034 10205 4068 10205 4069 10104 4034 10104
TIME...MOT...LOC 0047Z 175DEG 26KT 4049 10116 4049 10185

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:08 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 25, 2:08 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT THU JUN 25 2009

.SYNOPSIS...
H5 RIDGE CONTINUES TO DOMINATE CENTRAL CONUS WITH TROUGHS ON BOTH
COASTS AS SEEN IN VISIBLE.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND WILL USE A BLEND FOR THE
FORECAST. MID AND HIGH CLOUDS CONTINUE TO DISSIPATE AS THEY MOVE
INTO WESTERN NEBRASKA THIS AFTERNOON. MASSIVE SB CAPES THIS
AFTERNOON WITH UNSTABLE BOUNDARY LAYER. PWATS 150 PERCENT OF
NORMAL AND STORM MOTION 7KTS. STRONG CAP OVER THE EASTERN HALF OF
THE CWA. HAVE INCREASED POPS TO THE WEST. FRIDAY A COLD FRONT WILL
MOVE ACROSS THE FORECAST AREA WITH GOOD FORCING IN THE 700MB TO
850MB LAYER. TDS IN THE MID TO UPPER 60S. CAPES NOT AS HIGH BUT
AMPLE FORCING WITH THE FRONTAL BOUNDARY AND A 40+KT LLJ FEEDING
INTO THE AREA JUST AHEAD OF THE FRONT ANOTHER ROUND OF SEVERE
WEATHER. TEMPERATURES TO COOL SATURDAY AS SURFACE HIGH PRESSURE
BUILDS INTO WESTERN NEBRASKA. HAVE DROPPED HIGHS INTO THE 80S
THIS WEEKEND. EXTENDED MODELS IN FAIR AGREEMENT HAVE NOT MADE TOO
MANY MODIFICATIONS AND FOLLOWED THE GFS. THE H5 RIDGE WILL BEGIN
TO BUILD INTO THE NORTHERN PLAINS AGAIN SUNDAY INTO TUESDAY.
ENSEMBLE GUIDANCE ONLY ONE STANDARD DEVIATION WITH TEMPERATURES IN
THE 90S. NEXT NORTHERN SYSTEM TO IMPACT CWA ON TUESDAY NIGHT WEDNESDAY.
HAVE RETAINED SCHC. LEFT THE REMAINDER OF THE FORECAST DRY.

&&

.AVIATION...
NEAR TERM MODELS ARE IN GOOD AGREEMENT WITH THE UPPER RIDGE TO
AMPLIFY AND BUILD EAST ON FRIDAY. TONIGHT DISTURBANCES EMBEDDED IN
THE FLOW WILL LIFT NORTHEAST ACROSS THE PANHANDLE AND SOUTHWEST THIS
EVENING WITH CONVECTION ON THE HIGH PLAINS TO MOVE NORTHEAST
INITIALLY THEN MORE EAST OVERNIGHT. AT 18Z WEAK SURFACE HIGH PRESSURE
DOMINATED THE NORTH AND CENTRAL PLAINS AS WEAK BOUNDARIES WILL SERVE
AS FOCUSES FOR CONVECTION WITH THE HEATING OF THE DAY. VISUAL FLIGHT
RULES ARE ANTICIPATED AT TERMINALS KLBF AND KVTN WITH KLBF MOST
LIKELY TO BE IMPACTED BY CONVECTIVE DEVELOPMENT TONIGHT. IN THE KLBF
TERMINAL USED VCTS AS IMPACTS BY CONVECTION MAY BE LATE WITH 00Z TAF
ISSUANCE TO PROVIDE BETTER DEFINITION AS TO AREAL COVERAGE FOR
STORMS TONIGHT. THE STORMS WILL BE HIGH BASED WHILE BOUNDARY LAYER
MOISTURE DEEPENS OVERNIGHT FOR CEILINGS TO LOWER TO 070 TO 090 KFT
TOWARD DAYBREAK FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...KECK
Hazardous weather outlook, Jun 25, 1:34 PM MDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT THU JUN 25 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-261000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
234 PM CDT THU JUN 25 2009 /134 PM MDT THU JUN 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG AFTERNOON HEATING AND ABUNDANT LOW LEVEL MOISTURE...COMBINED
WITH APPROACHING DISTURBANCES...WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT. STRONG INSTABILITY AND SUFFICIENT WIND
SHEAR WILL ALLOW THUNDERSTORMS TO REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE
GREATEST THREAT FOR ORGANIZED SEVERE THUNDERSTORMS IS WEST OF A
LINE FROM VALENTINE TO STOCKVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL
NEBRASKA LATE ON FRIDAY. AS THE FRONTAL BOUNDARY MOVES
EAST...THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.
AT THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
AREAS WEST OF HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:04 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jun 25, 6:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jun 25, 6:59 PM MDTSevere Thunderstorm WarningLBFChase, Hayes31 min
Jun 25, 7:22 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins38 min
Jun 25, 8:00 PM MDTSevere Thunderstorm WarningLBFLincoln30 min
Jun 25, 8:24 PM MDTSevere Thunderstorm WarningLBFLincoln36 min
Jun 25, 8:36 PM MDTFlash Flood WatchLBFChase, Hayes, Keith, Lincoln, Perkins6 hr
Jun 26, 2:46 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith59 min
Jun 26, 3:25 PM MDTTornado WarningLBFDeuel35 min
Jun 26, 3:42 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith63 min
Jun 26, 3:57 PM MDTTornado WarningLBFDeuel33 min
Jun 26, 4:09 PM MDTTornado WarningLBFDeuel, Keith36 min
Jun 26, 4:42 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, McPherson63 min
Jun 26, 4:45 PM MDTTornado WarningLBFKeith30 min
Jun 26, 4:51 PM MDTSevere Thunderstorm WarningLBFArthur, Garden54 min
Jun 26, 5:02 PM MDTTornado WarningLBFGarden28 min
Jun 26, 5:10 PM MDTTornado WarningLBFArthur, Keith35 min
Jun 26, 5:13 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, McPherson32 min
Jun 26, 5:17 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant58 min
Jun 26, 5:18 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden42 min
Jun 26, 5:33 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson57 min
Jun 26, 5:55 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.